Illinois, 2025

Damaging Winds in Illinois, August 19, 2025

August 19, 2025 · NWS ILX · 8 events in 3 counties and zones

A cluster of thunderstorms intensified over Logan and Macon counties during the pre-dawn hours of August 19th. One of the cells produced a downburst with 80-100 mph winds and significant wind damage in the town of Maroa in Macon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of thunderstorms intensified over Logan and Macon counties during the pre-dawn hours of August 19th. One of the cells produced a downburst with 80-100 mph winds and significant wind damage in the town of Maroa in Macon County. Strong 70-80 mph winds also caused damage further south in Forsyth on the north side of Decatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 19, 1:45 AM CST, 21 minutes earlier. Its key messages:

  • Hot and humid conditions continue south of I-70 today, where afternoon heat indices of 100 to 105 are expected. A cold front will move through today though, resulting in temperatures returning to near normal for the rest of the work week.
  • Scattered storms are possible (20-40% chance) through the afternoon, mainly south of I-72/Danville. Isolated strong wind gusts are possible with these storms.
Area forecast discussion, Aug 19, 1:45 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
245 AM CDT Tue Aug 19 2025

.KEY MESSAGES...

- Hot and humid conditions continue south of I-70 today, where
  afternoon heat indices of 100 to 105 are expected. A cold front
  will move through today though, resulting in temperatures
  returning to near normal for the rest of the work week.

- Scattered storms are possible (20-40% chance) through the
  afternoon, mainly south of I-72/Danville. Isolated strong wind
  gusts are possible with these storms.

&&

.DISCUSSION...
Issued at 242 AM CDT Tue Aug 19 2025

A convective complex was ongoing at 2am/07z, with outflow draped
between the I-55 and I-72 corridors and storms located to the
immediate west of the OFB. The main forecast change is a faster
southward progression of the frontal boundary, due in part to
these ongoing storms. The 19.00z guidance suite generally had a
good handle on these expectations.

While the front will push south of the area
today, the air immediately behind the front will still be muggy
with dewpoints staying in the mid 70s for much of the day
(although slightly lower dewpoint air should start to push in from
the north tonight). The expectation is that temps will still warm
into the 90s south of I-70 ahead of the front, although the
ongoing convection does add a layer of uncertainty as to whether
or not these temps are reached. The 19.00z HREF had a 60-80%
probability of heat indices reaching at least 100 south of I-70,
so opted to hoist one last heat advisory for Effingham to Crawford
county and southward.

The faster frontal progression should also mean a faster end to
precip across the area, with chances ending from NW to SE through
the day. For the daytime hours, scattered precip will mainly be
focused south of I-72/Danville (20-40%), shifting south of I-70
by early evening, and out of the area by late evening. Similar to
previous days, a few storms could produce strong to severe wind
gusts owing to strong instability, but weak shear will limit a
more organized severe threat.

Once this front departs, the rest of the week should be dry
(precip chances below 10%) with seasonable temperatures (highs in
the mid 80s). While NNE sfc winds on Wed could enhance low-level
moisture in east-central IL due to fetch off Lake Michigan, fcst
soundings show modest capping in place to stymie any shower
activity, at least in our CWA. Dewpoints gradually trend lower and
are expected to fall into the mid 60s by Thurs-Fri.

*** THIS WEEKEND INTO NEXT WEEK ***

There is still a strong signal for below normal temps in the
extended as an upper wave pushes across the northern Great Lakes
and sends a cold front through IL late Fri or during the day Sat.
Still think there is a some precip potential with this front,
although it's unlikely to amount to much as synoptic forcing aloft
will be quite limited and the best instability trails behind the
front. Blended guidance still has PoPs at just 10%, with the low
values likely due in part to timing differences with the front, as
well as placement differences and limited precip coverage.

This post-frontal airmass should provide an early taste of fall,
with high temperatures likely falling into the 70s. The NBM has a
20- 40% chance for highs above 80F north of I-70 on Sun, and just
a 10- 30% chance area-wide next Mon. The cooler temps will also be
accompanied by lower dewpoints, with the model blend dropping
dewpoints into the mid 50s.

Erwin

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1227 AM CDT Tue Aug 19 2025

A decaying line of showers and thunderstorms is pushing across
central Illinois early this morning ahead of a cold front. Have
therefore maintained the TEMPO group for TSRA between 07z-10z at
KPIA/KBMI/KCMI, but have downgraded to PROB30 further south at
KSPI/KDEC. Ceilings will lower for a brief time late this morning
in the vicinity of the cold front, mainly at KPIA/KBMI where MVFR
conditions are most likely (> 60% probability). Clouds eventually
lift and scatter across the board this afternoon, with winds
veering from west to north by sunset.

MJA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
ILZ066>068-071>073.

&&
Hazardous weather outlook, Aug 18, 1:05 PM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
205 PM CDT Mon Aug 18 2025

ILZ027>031-036>038-040>057-061>063-066>068-191915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-
205 PM CDT Mon Aug 18 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat indices will slowly fall from the triple digits early this
evening into the mid 70s overnight.

Scattered thunderstorms are possible this evening into tonight (30
to 40% chance). Any storm that develops will be capable of frequent
lightning, heavy rain, and locally strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a 30-50% chance of thunderstorms Tuesday, with the highest
chances during the morning. Severe weather is not expected, but
locally heavy rain and frequent lightning are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ071>073-191915-
Clay-Richland-Lawrence-
205 PM CDT Mon Aug 18 2025

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Heat indices will slowly fall from the triple digits early this
evening into the mid 70s overnight.

Scattered thunderstorms are possible this evening into tonight (20
to 30% chance). Any storm that develops will be capable of frequent
lightning, heavy rain, and locally strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The combination of heat and humidity is forecast to result in heat
indices of 100 to 105 Tuesday afternoon.

There is a 30-40% chance of thunderstorms Tuesday. Severe weather is
not expected, but locally heavy rain and frequent lightning are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Bumgardner

In the hours before

Local storm report, Aug 18, 9:02 PM CST, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1002 PM CDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     Lightning        Farmington              40.70N 90.00W
08/18/2025                   Fulton             IL   Emergency Mngr

            Lightning struck a utility pole and the
            intersection of N. East St. and E. Court
            St., causing it to shatter.

0924 PM     Lightning        East Peoria             40.66N 89.58W
08/18/2025                   Tazewell           IL   Emergency Mngr

            Lightning struck a transformer on East
            Washington St.

&&

Geelhart
Local storm report, Aug 18, 9:05 PM CST, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1005 PM CDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Tstm Wnd Dmg     Pekin                   40.56N 89.64W
08/18/2025                   Tazewell           IL   Broadcast Media

            Large tree branch broken off near the
            intersection of S. 8th St. and Prince St.

&&

Geelhart
Local storm report, Aug 18, 9:10 PM CST, 4 hours 56 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1010 PM CDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Gst     1 N London Mills        40.73N 90.27W
08/18/2025  E60 MPH          Knox               IL   Emergency Mngr

            Estimated 50 to 60 mph wind gusts.

0752 PM     Tstm Wnd Gst     1 N London Mills        40.73N 90.27W
08/18/2025  E70 MPH          Knox               IL   Trained Spotter

            Severe winds lasted 2-3 minutes.

0812 PM     Tstm Wnd Gst     Farmington              40.70N 90.01W
08/18/2025  M57 MPH          Fulton             IL   Emergency Mngr

0858 PM     Tstm Wnd Dmg     Pekin                   40.56N 89.64W
08/18/2025                   Tazewell           IL   Broadcast Media

            Large tree branch broken off near the
            intersection of S. 8th St. and Prince St.

0905 PM     Tstm Wnd Gst     2 W Peoria Heights      40.74N 89.60W
08/18/2025  E60 MPH          Peoria             IL   Trained Spotter

            North side of Peoria.

0906 PM     Lightning        Farmington              40.70N 90.00W
08/18/2025                   Fulton             IL   Emergency Mngr

            Lightning struck a utility pole and the
            intersection of N. East St. and E. Court
            St., causing it to shatter.

0918 PM     Tstm Wnd Gst     4 NNW Hopedale          40.47N 89.45W
08/18/2025  E50 MPH          Tazewell           IL   NWS Employee

0924 PM     Lightning        East Peoria             40.66N 89.58W
08/18/2025                   Tazewell           IL   Emergency Mngr

            Lightning struck a transformer on East
            Washington St.

&&

Geelhart
Special weather statement, Aug 19, 1:07 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Lincoln IL
207 AM CDT Tue Aug 19 2025

ILZ042-190730-
Logan-
207 AM CDT Tue Aug 19 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOGAN COUNTY THROUGH 230
AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lincoln.

This includes the following highways...
 Interstate 155 between mile markers 0 and 2.
 Interstate 55 between mile markers 123 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4015 8948 4022 8942 4016 8919 4004 8930
TIME...MOT...LOC 0706Z 292DEG 12KT 4017 8942

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MJA
Special weather statement, Aug 19, 1:19 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
219 AM CDT Tue Aug 19 2025

ILZ041-042-048-190745-
Logan-Mason-Menard-
219 AM CDT Tue Aug 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MENARD...
SOUTHWESTERN LOGAN AND SOUTHEASTERN MASON COUNTIES THROUGH 245 AM
CDT...

At 219 AM CDT, Doppler radar was tracking a strong thunderstorm near
Greenview, or 7 miles south of Mason City, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkhart, Middletown, and Broadwell.

This includes Interstate 55 between mile markers 113 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4005 8969 4014 8965 4010 8931 3995 8940
TIME...MOT...LOC 0719Z 288DEG 21KT 4009 8967

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MJA
Special weather statement, Aug 19, 1:31 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
231 AM CDT Tue Aug 19 2025

ILZ043-044-053-190800-
Macon-Piatt-De Witt-
231 AM CDT Tue Aug 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PIATT...
SOUTHWESTERN DE WITT AND NORTHEASTERN MACON COUNTIES THROUGH 300 AM
CDT...

At 230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kenney, or 7 miles southwest of Clinton, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clinton, Maroa, Argenta, Weldon, Kenney, Clinton Power Station,
Weldon Springs State Park, Lane, and Hallsville.

This includes Interstate 72 between mile markers 150 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4010 8874 3995 8875 3997 8911 4016 8911
      4017 8873
TIME...MOT...LOC 0730Z 269DEG 28KT 4008 8907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MJA

The radar

The Lincoln radar (KILX), 42 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macon

When
August 19, 2:06 AM CST to 2:11 AM CST
Where
Macon County, 1.38 mi S of Forsyth
Measured
70 kt (81 mph) estimated gust
Reported by
Mesonet
Coordinates
39.910, -88.950

All the west-facing air conditioner units at a hotel were pushed inward due to strong thunderstorm winds. In addition, a trailer was rolled over and a large tree was blown onto power lines.

Thunderstorm Wind, Macon

When
August 19, 2:06 AM CST to 2:11 AM CST
Where
Macon County, 0.87 mi SW of Forsyth
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.920, -88.960

Extensive tree damage occurred on a property in Forsyth.

Thunderstorm Wind, Macon

When
August 19, 2:07 AM CST to 2:12 AM CST
Where
Macon County, 0.98 mi NNW of Maroa to 0.12 mi SW of Maroa
Measured
87 kt (100 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.043, -88.958

Extensive wind damage occurred across Maroa. The roof of a township building on South Wood Street was blown off and approximately 100 trees were blown down across town. A camper was blown over and crops near town were flattened. In addition, a solar farm on the south side of Maroa was destroyed.

Thunderstorm Wind, Macon

When
August 19, 2:09 AM CST to 2:14 AM CST
Where
Macon County, 1.74 mi SW of Forsyth
Measured
70 kt (81 mph) estimated gust
Reported by
Mesonet
Coordinates
39.910, -88.970

Numerous trees and tree branches were blown down in Montezuma Hills.

Thunderstorm Wind, Macon

When
August 19, 2:09 AM CST to 2:14 AM CST
Where
Macon County, 0.87 mi SW of Forsyth
Measured
70 kt (81 mph) estimated gust
Reported by
Mesonet
Coordinates
39.920, -88.960

Numerous trees were blown down and minor structural damage occurred at Hickory Point Mall.

Thunderstorm Wind, Macon

When
August 19, 2:11 AM CST to 2:16 AM CST
Where
Macon County, 1 mi S of Argenta
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.965, -88.820

Several trees and cornfields were damaged south of of Argenta.

Thunderstorm Wind, Piatt

When
August 19, 2:15 AM CST to 2:20 AM CST
Where
Piatt County, Monticello
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.030, -88.570

Two trees were blown down.

Thunderstorm Wind, Champaign

When
August 19, 2:45 AM CST to 2:50 AM CST
Where
Champaign County, 1.74 mi SW of Urbana
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.080, -88.220

Part of a metal roof was blown off a building at South Farms UIUC.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289075, 1289076, 1289078, 1289079, 1289080, 1289081, 1289082, 1289084.